Texas, 2020

Damaging Wind in Texas, June 4, 2020

June 4, 2020 · NWS LUB · 1 event in 1 county or zone

Scattered thunderstorms moved out of the south-central Texas Panhandle during the early morning hours of the fourth. As these storms decreased in intensity, they produced a severe wind gust to 60 mph near Silverton (Briscoe County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms moved out of the south-central Texas Panhandle during the early morning hours of the fourth. As these storms decreased in intensity, they produced a severe wind gust to 60 mph near Silverton (Briscoe County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 3, 11:31 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 3, 11:31 PM CST, 2 hours 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Lubbock TX
1231 AM CDT Thu Jun 4 2020

.AVIATION...
VFR conditions in place at all three TAF sites. A cluster of
thunderstorms is pushing towards KCDS terminal but uncertainty
remains high on whether these storms will make it or not and will
leave out of the TAF for now. Another round of storms is possible
at KPVW and KCDS this afternoon and have inserted PROB30 for the
most likely window for storms. KLBB may be far enough south and
east that storms may miss the terminal so will not include at this
time. Storms should move out of the region before midnight Friday
leaving VFR conditions behind.

&&

.PREV DISCUSSION... /issued 108 PM CDT Wed Jun 3 2020/

SHORT TERM...
Early afternoon water vapor imagery analyzes a subsidence layer
developing in the mid-levels along the downstream portion of the
ridge axis. The weak, mid-level shortwave perturbation from this
morning has become absorbed into the broader background flow, with
no discernible perturbation evident on water vapor. An outflow
boundary was also detected on the KLBB WSR-88D, with a surface
trough extending southwestward from the extreme southern Texas
Panhandle and into the South Plains as per West Texas Mesonet data.

The meager deep-layer flow and developing mid-level subsidence
inversion will suppress vigorous convective development this
afternoon; however, general thunderstorms will be possible with a
single-cell and multi-cellular storm character expected. Anvil-level
storm-relative winds near 50 knots should downshear storm tops
significantly, resulting in mean storm motion vectors of ~330/25 kt
(north-northwest at around 30 mph), which is similar to the previous
forecast assessments. Shallow cumulus is gradually developing across
the eastern Rolling Plains, while the Caprock remains clear at this
time. LCLs are expected to be very high (i.e. ~3-km AGL), and the
high-based storm mode will favor locally strong downdrafts with wind
speeds to 50 mph due to the Inverted-V profiles beneath cloud base.

Storms will move orthogonal to the initiating boundary across the
northern South and Rolling Plains, and will have a short residence
time for maturing before cold outflows undercut the boundary-layer
and storm-relative inflow, resulting in the stabilization of the
near-storm environment. Any storms that do develop will begin to
collapse near sunset given the loss of diurnal heating and the
decoupling of the boundary-layer.

For tomorrow, thunderstorm potential exists once again but with
slightly stronger deep-layer shear at around 30-35 knots. Mean storm
motion vectors will be similar to today, with a multi-cellular storm
character expected. Subsidence aloft is forecast to erode owing to
increasing theta-e advection along and immediately west of the ridge
axis as it pivots into the Big Bend region. Residual outflow
boundaries from the convection today in addition to the location of
the surface trough will serve as the focus for convective initiation
tomorrow afternoon. Inverted-V profiles with high-based LCLs will
once again favor a risk for low-end severe winds and hail (up to 60
mph and 1 inch diameter, respectively).

Sincavage

LONG TERM...
Models remain in good agreement with the overall evolution of the
upper pattern through the forecast period, although with a bit of
divergence toward Tuesday and Wednesday that for now is not
expected to have much effect on the forecast. The upper ridge just
to our west will move eastward over the southern High Plains on
Friday with further expansion northeastward toward the Missouri
Valley on Saturday as a an upper level short wave trough ejects
northeastward across the 4-corners. Over the weekend the upper
ridge becomes centered over Missouri with a southwestward narrow
extension across West Texas squeezed between a broad upper trough
over the western CONUS and tropical system Cristobal moving
northward across the western Gulf of Mexico. This evolution
presents no significant change from the last couple of runs, thus
a continuation of a forecast favoring warmer than normal
temperatures and no precipitation. A cold front is progged toward
Tuesday/Wednesday, the timing of which will have an effect on
temperatures Monday-Wednesday and is currently the main focus of
the increasing model divergence. Model blend handles well at this
time.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

14/99/99
Hazardous weather outlook, Jun 3, 10:18 AM CST, 15 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1118 AM CDT Wed Jun 3 2020

TXZ021>044-041630-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1118 AM CDT Wed Jun 3 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

A few thunderstorms may develop this afternoon and evening across
the southern Panhandle into the northern South and Rolling Plains.
The strongest storms may produce wind gusts to 50 mph and brief
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong storms are also possible late Thursday afternoon through the
evening across the southern Panhandle into the northern South and
Rolling Plains. The strongest storms may produce gusty winds to
around 60 mph, hail to around an inch in diameter, and brief heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Amarillo radar (KAMA), 101 km away, was scanning. The volume nearest the first event began at 08:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Briscoe

When
June 4, 2:05 AM CST
Where
Briscoe County, 7 mi ESE of Silverton
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.431, -101.186

A Texas Tech University West Texas mesonet station near Silverton measured a wind gust to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901405.